From Atlanta, Georgia, USA:
My 11-year-old son was diagnosed in April 2010. Three months into diagnosis, we would experience low blood sugar episodes lasting for more than four hours. His blood sugar would drop to 50 or 60 mg/dl [2.8 or 3.3 mmol/L] and I would treat it with 15 grams of carbohydrates. His blood sugar would go up 10 mg/dl [0.6 mmol/L] maybe then drop down again. Id re-treat with 15 grams and it would go up 10 to 20 mg/dl [.6 to 1.1 mmol/L] but go down. This would happen for four to six hours then, it would jump very high. It has been doing this on and off since then. He has been hospitalized but they could not give an answer. His medication was switched from Lantus to Levemir but he is experiencing the same problems. I'm so frustrated because they keep prescribing Levemir and NovoLog and they know he has hypoglycemia. He has not received insulin and he still drops low, particularly around 6:30 p.m. and I'm having to give glucagon to get his blood sugar up. I'm in the process of getting another opinion. Has anyone ever treated this and what do you recommend?
I understand your frustration. Let me see if I have this straight:
Your son was diagnosed with type 1 diabetes about one year ago and placed directly on long and rapid-acting insulins. About nine months ago, he began to experience hypoglycemia that would respond to glucose only to revert back to some lower glucoses but, after four to six hours, the glucose levels would be high again. This pattern persists to this day, despite insulin adjustments and hospitalization. You indicated that even when no insulin is given, he still drops in the evening. I presume he still generally receives insulin on a daily basis.
If I understood these events, then I do have some thoughts and some questions. Is this a DAILY event? Does it occur multiple days per week? How often does this pattern actually occur? What is the latest HbA1c? Who actually injects the child with insulin? Where is the insulin in between times? Is it locked away? Did this pattern show itself during the hospitalization? What other tests or conditions has your diabetes team looked for?
I think it is usually helpful to go back to basics when things aren't going as expected: first look at the meal-insulin-activity profiles. Is the 11-year-old supervised? Did things change (e.g., he now is having vigorous activity the day of or day before this pattern emerged). Exercise can have a delayed effect to lower glucose. If he is on a basal-bolus insulin plan, are the calculated doses correct?
What has the weight been doing? A problem with complete nutrient absorption could cause a similar picture. Have the stool patterns changed? Has your son been screened for celiac disease, an intestinal disorder that is commonly present in folks with type 1 diabetes. Other glandular diseases, that can be present or evolve in the person with diabetes, such as thyroid and adrenal issues, can impact insulin action.
While I do not doubt the diagnosis of type 1 diabetes in your child, there are some conditions that mimic it. Did your child have detection of pancreatic antibodies at the time of diagnosis? Has he had ketones or DKA? If yes, these would certainly tend to confirm a diagnosis of "run-of-the-mill" type 1 diabetes.
Have the blood sugars always been pretty reasonable (or low) while fasting but elevated generally only after eating? There is an uncommon condition called "GSD-0" that presents in this way that could be mistaken as diabetes mellitus, for example.
Nevertheless, common things happen commonly. I would look for those issues that would relate to excessive insulin dosage (supervised dosing) or excessive insulin action (enhanced sensitivity to insulin because of increased exercise-in relation to dosing and food, or irregularity of other hormones that could prolong the effect of insulin) or inadequate optimal nutrition.
Please write back if you have more information or follow-up questions.
[Editor's comment: Be sure to ask your diabetes team to explain about the Honeymoon phase when the pancreas continues to produce insulin that is usually released in a random intermittent manner. Sometimes this causes hypoglycemia. We have answered many questions about the diabetes Honeymoon. BH]
|Return to the Top of This Page|
Last Updated: Monday April 25, 2011 19:59:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.